Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 67, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 31, 2020, 12:20 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 12:20 PM EDT (16:20 UTC)
- Expired
- Aug 31, 2020, 2:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790
WGUS51 KRNK 311620
FFWRNK
VAC161-770-775-312230-
/O.NEW.KRNK.FF.W.0067.200831T1620Z-200831T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1220 PM EDT Mon Aug 31 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Roanoke County in west central Virginia...
The City of Roanoke in west central Virginia...
The City of Salem in west central Virginia...
* Until 630 PM EDT Monday.
* At 1220 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Roanoke, Salem, Vinton, Bent Mountain, Cave Spring, Poages Mill
and Roanoke Mountain.
This includes the following locations...
The Salem Fairgrounds and Roanoke Regional Airport.
This includes the following streams and drainages...
Carvin Creek, Buffalo Creek, Back Creek, Big Bear Rock Branch and
Brake Branch.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area through 3 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3740 8003 3733 7987 3730 7984 3730 7985
3728 7985 3727 7986 3723 7984 3722 7985
3721 7988 3718 7990 3714 7995 3714 7999
3716 8001 3717 8001 3717 8003 3716 8008
3716 8009 3712 8013 3711 8017 3720 8019
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR
$$
161 follow-up statement
987
WGUS71 KRNK 311845
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
245 PM EDT Mon Aug 31 2020
VAC161-770-775-311855-
/O.CAN.KRNK.FF.W.0067.000000T0000Z-200831T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Roanoke VA-City of Salem VA-
245 PM EDT Mon Aug 31 2020
...FLASH FLOOD WARNING IS CANCELLED FOR ROANOKE COUNTY AND THE CITY
OF ROANOKE AND THE CITY OF SALEM...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 200 AM EDT Tuesday for
portions of North Carolina and Virginia.
LAT...LON 3740 8003 3733 7987 3730 7984 3730 7985
3728 7985 3727 7986 3723 7984 3722 7985
3721 7988 3718 7990 3714 7995 3714 7999
3716 8001 3717 8001 3717 8003 3716 8008
3716 8009 3712 8013 3711 8017 3720 8019
$$
BMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:30 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 31, 9:30 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
930 AM EDT Mon Aug 31 2020
.SYNOPSIS...
A warm front begins will lift northward into the area today,
bringing with it widespread moderate to heavy showers and
possibly a few storms which may become strong to severe. The
front lingers Tuesday before lifting into the north during the
middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EDT Monday...
August goes out like a lion with efficient rain producing storms
which could lead to flash flooding. Besides the flooding threat we
do have an isolated risk for severe weather thanks to a warm frontal
boundary pushing slowly into the area.
Currently the warm front was located from south central Kentucky
with an east-southeast orientation along the base of the wedge into
central South Carolina. The wedge albeit weak remains firmly
entrenched from southeast West Virginia back into the Piedmont of
Virginia and northern North Carolina.
A shortwave is also noted on the surface analysis currently cutting
across eastern Kentucky into western West Virginia. This created the
upper diffluence along with one of the many waves of rain and storms
that we look to deal with today. Many spots in the Greenbrier River
Valley and James River Basin are reporting upwards of 1 to 2 inches
of rain. Elsewhere around the region radar estimated totals as of
9am range from 0.25 to 0.50 inches from I-81 points west to less
than a 0.25 inches of to the east of I-81 into the Piedmont.
Convection so far has been confined in and around the front down
across northern North Carolina east of the I-77 corridor.
Instability still remains meager at this point but looks to climb
this afternoon if models hold true with breaks of sunshine.
Still have some uncertainty with overall all flooding concerns. Our
first wave of moisture is now exiting to the east as of 9am over the
Piedmont with a lull coming out of central West Virginia and
Kentucky. With that said continuing to lean upon a blend of the
current ARW, HREF, and HRRR solutions since they continue to handle
the current situation on radar as of now. These models also handle
the convective situation for the afternoon fairly decently with a
target zone from Roanoke to Boone points east out along the US.29
corridor. For that reason the Weather Prediction Center continues to
highlight this area in a moderate risk for excessive rain and
flooding concerns. Convective rates with afternoon storms along with
some training could top 2-4" per hour hour as PWATS climb above 2.0
inches.
Isolated instances of severe weather will also be a concern as the
front lifts in this afternoon. Best bet for this would be over the
Southside and Piedmont and down toward the North Carolina
Foothills. These areas look to break into some sunshine which would
allow modeled CAPE values of 500-1500 j/kg and bulk shear 30-35 kts
to maximized. SRH values 150-200 m2/s2 at 0-1km could yield an
isolated tornado threat thanks to vertically veering low level flow.
The RAP also pegs a similar area of concern across southern West
Virginia and the Mountain Empire with hints of some sun even peaking
through there as we get into a lull.
Overall lift will short to the north and east by tonight allowing
widespread shower and storm activity to taper. The weak wedge will
remain though leaving low clouds and pockets of drizzle in place.
Some uncertainty to overall fog forecast tonight. If the wedge is
weaker and not fully reinforced then clouds may be allowed to break
allowing for some patchy fog development.
Temperatures today look to struggle with the wedge and overcast
skies to start. Most locations from the Alleghany Highlands and
Greenbrier Valley will hang out in the mid to upper 60s and low 70s.
The Roanoke and New River Valleys back into the North Carolina
mountains look to top the low to mid 70s with a few upper 70s in the
urban centers. Southside and areas in the NOrth Carolina Foothills
have the greatest probability to topple 80 degrees.
Tonight, temps fall back to the 60s for most with lower 70s across
southside VA/NC piedmont.
Forecast confidence is high on the flooding threat, and low to
moderate on severe threat, depending on location of wedge
front/instability axis this afternoon.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM EDT Monday...
Looking rater wet through midweek as the overall large scale patter
will not change appreciably with a broad trof over the upper midwest
culminating in a cutoff low moving from the four corners area into
Texas. This will keep the Appalachians and central mid Atlantic in good
moisture transport under southwesterly flow aloft with a steady supply
of short wave energy. At the surface, the lingering wedge looks to
gradually dissipate by Wednesday. This will allow for more widepspread
destabilization of the boundary layer with deep convection no longer
constrained to near the wedge front and a better chance for locally
heavy rainfall as precipitable water values remain in the upper
percentiles of climatology. Thursday may be a bit drier as the diffuse
boundary to our west meanders a bit further north, keeping the better
chances for showers/thunder mainly west of the Blue Ridge.
With the dissipation of the wedge we can expect a steady warming trend
through midweek. By Thursday highs east of the Blue Ridge will once
again be near 90 degrees with generally middle 80s to the west. Lows
will generally be in the lower 70s east, 60s west.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 130 PM EDT Sunday...
A half and half extended period as we work through the first
few days of September. Once again another stretch that will be
filled with diurnally driven storms, heat, humidity, and even
another early taste of Fall. 'Tis the season right as we just
24 days away from the astronomical start to Autumn.
Our overall trough starts to break for a strong upper level
ridge set to build in for the weekend. All of this will be due
in part to a slow moving front that will start to push in late
Friday morning into the afternoon hours. Showers and storm
chances are likely to continue up until high pressure takes over
late Friday evening and night. Consensus from both the GFS and
Euro are in agreement with a 1025 mb high overhead Saturday
before a slow push to the east Sunday. The GFS does bring some
return flow in a bit earlier out of the south and southwest
propagating low precipitation chances in both the Southside and
North Carolina Foothills on both Saturday and Sunday. Opted to
stay reasonable here with NBM guidance for both precipitation
chances and temperatures through the period.
Speaking of temperatures expect at or slightly above average
Friday before a dip back below average Saturday into Sunday as
high pressure settles in. Another weekend potentially with high
temps in the upper 70s and low 80s and overnight lows in the mid
to upper 50s especially in areas west of the Blue Ridge.
All of this lines up fairly well with both the 6 to 10 day and
8 to 14 day outlooks from the Climate Prediction Center that
suggest a trend to average to slightly below average
temperatures along with above average precipitation chances
across the region.
Overall confidence is moderate based on the overall timing of
the front during the period and progression of high pressure
across the region through the period.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 640 AM EDT Monday...
Just a few changes to the tafs this morning that reflects faster
movement of showers around the area, and bringing ceilings down
a little slower in a few spots.
Nonetheless, overall confidence is high that poor flying
conditions will exist over most of the area today, though will
likely see some breaks in the weather especially toward BLF as
wedge breaks here, and sunshine works in, though am leaning
toward no better than MVFR.
Thunder chances are low, but not zero. Confidence is higher that
if BLF gets sunshine, that thunderstorms will be possible so
have VCTS there at 18z through 01z. Kept VCTS in at DAN as well.
Otherwise, confidence drops toward 00z as to where greatest
rainfall threat will be, but think as sun sets, wedge reinforces
itself such that cigs/vsbys work back to IFR or lower at most
sites after 04z. Dense fog not out of the question, but
confidence higher on lower cigs.
.Extended Aviation Discussion...
Sub-VFR conditions will remain in place into Tuesday as high
pressure wedge holds in place. This pattern will maintain on/off
showers, as well as a thunderstorm or two, though thunder
should be limited. We return to typical summer setup Wednesday,
Thursday, and Friday with diurnal convection and fog at night.
&&
.HYDROLOGY...
As of 330 AM EDT Monday...
As stated above, high pwats, with models showing good
probability for 3 hour FFG to be exceeded sets the stage for
flash flood potential at least along/east of the Blue Ridge from
Roanoke to Boone, with more areal/stream flooding potential
further north in the wedge. Overall QPF should run to 1-2 inches
along/east of the Blue Ridge, though locally higher amounts
likely in thunderstorms where would not be surprised to see 3-5
inches in isolated spots.
As for rivers, given the most are running at or above average
especially in the mountains, will need areal rainfall amounts of
2 inches plus to cause main stem river flooding. Current
ensembles are mainly centered over the Greenbrier River basin as
having a potential for reach at least minor flood stage at
Alderson. With heavy rain also in the headwaters of the Dan and
Roanoke, could see them at least heading to action stage.
Fortunately, most of the rain will fall in a 12 hour window.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ018>020-023-024-035.
Flash Flood Watch through late tonight for VAZ015>017-022-
032>034-043>045.
NC...Flash Flood Watch through late tonight for NCZ001>005-018>020.
WV...Flood Watch through late tonight for WVZ043-044-507-508.
&&
SYNOPSIS...ET/WP
NEAR TERM...WP
SHORT TERM...MBS
LONG TERM...ET
AVIATION...AMS/NF/WP
HYDROLOGY...WPHazardous weather outlook, Aug 31, 4:14 AM EDT, 8 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 414 AM EDT Mon Aug 31 2020 VAZ007-009>014-WVZ042-010815- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Mercer- 414 AM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms today could cause localized flooding. A few could also be strong to severe with isolated damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few storms Wednesday could become severe with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ018>020-023-024-035-WVZ043-044-507-508-010815- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 414 AM EDT Mon Aug 31 2020 ...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, a few storms could become severe with isolated damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few storms Wednesday could become severe with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ006-VAZ046-047-058-059-010815- Caswell-Appomattox-Buckingham-Halifax-Charlotte- 414 AM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms today into tonight could bring heavy downpours. Localized flooding is possible. A few thunderstorms this afternoon and evening could become severe. Isolated damaging winds and a brief tornado are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few storms Wednesday could become severe with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ001>003-018-019-VAZ015>017-010815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd- 414 AM EDT Mon Aug 31 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, a few storms could become severe with isolated damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few storms Wednesday could become severe with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ004-005-020-VAZ022-032>034-043>045-010815- Stokes-Rockingham-Yadkin-Roanoke-Patrick-Franklin-Bedford-Henry- Pittsylvania-Campbell- 414 AM EDT Mon Aug 31 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, a few storms could become severe with isolated damaging winds and a brief tornado the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few storms Wednesday could become severe with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Aug 31, 9:51 AM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
951 AM EDT Mon Aug 31 2020
VAZ016-017-032-311430-
Patrick-Floyd-Carroll-
951 AM EDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL FLOYD...SOUTHEASTERN CARROLL AND PATRICK COUNTIES...
At 951 AM EDT, a strong thunderstorm was located near Ararat, moving
northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stuart...
Woolwine...
Ararat...
Cana...
Laurel Fork...
Meadows Of Dan...
and Mabry Mill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3656 8066 3690 8040 3684 8007 3683 8008
3683 8007 3654 8036
TIME...MOT...LOC 1351Z 217DEG 28KT 3664 8046
16Special weather statement, Aug 31, 11:07 AM EDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1107 AM EDT Mon Aug 31 2020 VAZ032-033-043-311545- Henry-Franklin-Patrick- 1107 AM EDT Mon Aug 31 2020 ...A STRONG THUNDERSTORM WILL AFFECT HENRY...EAST CENTRAL PATRICK AND SOUTH CENTRAL FRANKLIN COUNTIES AND THE CITY OF MARTINSVILLE... At 1106 AM EDT, a strong thunderstorm was located near Sanville, or near Spencer, moving east at 15 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Martinsville... Spencer... Bassett... Villa Heights... Chatmoss... Collinsville... and Horse Pasture. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3658 8008 3676 8013 3687 7980 3661 7972 TIME...MOT...LOC 1506Z 256DEG 10KT 3669 8002 KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:10 AM EDT | Flash Flood Watch | RNK | Bedford, Campbell, Carroll, Floyd, Franklin, Grayson and 10 more | 21 hr |
| Aug 31, 4:02 AM EDT | Special Weather Statement | RNK | Grayson | 43 min |
| Aug 31, 6:17 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 43 min |
| Aug 31, 9:51 AM EDT | Special Weather Statement | RNK | Patrick | 39 min |
| Aug 31, 10:48 AM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke | 4 hr |
| Aug 31, 11:07 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 38 min |
| Aug 31, 11:29 AM EDT | Areal Flood Advisory | RNK | Bedford | 4 hr |
| Aug 31, 11:56 AM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick | 3 hr |
| Aug 31, 12:04 PM EDT | Flash Flood Warning | RNK | Patrick | 4 hr |
| Aug 31, 12:16 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, Franklin, Pittsylvania, City of Lynchburg | 4 hr |
| Aug 31, 1:05 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 107 min |
| Aug 31, 1:17 PM EDT | Special Weather Statement | RNK | Franklin | 28 min |
| Aug 31, 2:36 PM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Montgomery | 114 min |
| Aug 31, 2:51 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Buckingham | 3 hr |
| Aug 31, 2:55 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Aug 31, 3:30 PM EDT | Special Weather Statement | RNK | Charlotte | 45 min |
| Aug 31, 4:11 PM EDT | Special Weather Statement | RNK | Charlotte | 34 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.